Florida, 2010

Damaging Wind in Florida, July 10, 2010

July 10, 2010 · NWS TAE · 1 event in 1 county or zone

An isolated severe storm developed during the afternoon hours in association with an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm developed during the afternoon hours in association with an unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 10, 2:05 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 10, 2:05 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT JUL 10 2010

...CONTINUED HIGH HEAT INDICIES OF 103 TO 108 DEGREES POSSIBLE EACH
AFTERNOON THROUGH MONDAY SOUTH OF INTERSTATE 10...

.SYNOPSIS...18 UTC SURFACE ANALYSIS SHOWS THE LOW PRESSURE TROF
LOOKS TO BE BISECTING OUR FORECAST AREA FROM SOUTHWEST TO NORTHEAST.
THUNDERSTORM DEVELOPMENT TODAY HAS GENERALLY BEEN ALONG THIS WEAK
CONFLUENT ZONE. ENHANCED CU FIELD HAS BEEN DEVELOPING AHEAD OF THIS
TROF IN AN AREA OF ENHANCED CONVERGENCE FROM TYNDALL AFB NORTHEAST
TO VALDOSTA. SO FAR...SHOWER AND THUNDERSTORM DEVELOPMENT HAS BEEN
SLOW...LIKELY DUE TO A WARM LAYER AT 925MB...BUT AS HEATING
CONTINUES...EXPECT MORE ROBUST DEVELOPMENT REGION WIDE. THE TAE
SOUNDING FROM THIS MORNING DISPLAYED DRIER AIR BETWEEN 850-750MB
WHICH WILL INCREASE THE RISK OF WET MICROBURSTS WITHIN STORMS TODAY.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT).
MAIN FORECAST ISSUE CONCERNS EVENTUAL MOVEMENT OF WEAK TROF ACROSS
THE SOUTHEAST. MODELS ALL AGREE THAT THE BOUNDARY WILL DROP SOUTH
ACROSS THE REGION INTO MONDAY AND PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT COUPLED WITH THE AFTERNOON SEA BREEZE. WITH
THE PRESENCE OF THE BOUNDARY...SHOWER AND THUNDERSTORM DEVELOPMENT
SHOULD OCCUR EARLIER IN THE DAY. EXPECT TO SEE INCREASED DEVELOPMENT
OF STORMS OVER THE MARINE AREA AFTER MIDNIGHT...ESPECIALLY SATURDAY
AND SUNDAY NIGHTS WHILE THE BOUNDARY REMAINS IN THE AREA.

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE DRIVEN
BY THE AFTERNOON SEA BREEZE FRONTS AS THE TROF GRADUALLY DISSIPATES
ON MONDAY. EXPECT GOOD COVERAGE THOUGH IN THE FAVORED SOUTHWESTERLY
FLOW AND A CONTINUED MOIST ENVIRONMENT.

&&

.LONG TERM...(TUESDAY THROUGH SATURDAY).
THE FORECAST AREA WILL BE DEVOID OF ANY LARGE SCALE SYNOPTIC SCALE
INFLUENCES DURING THE LONG TERM PERIOD...WHICH IS TYPICAL OF MID
SUMMER. THE TROPICS ALSO CONTINUE TO LOOK QUIET. THE PERIOD WILL
COMMENCE WITH THE SUBTROPICAL RIDGE AXIS EXTENDING ACROSS S FL AND
THE CENTRAL GULF. THIS RIDGE AXIS WILL GRADUALLY LIFT NWD AND LIE
ACROSS THE NRN GULF WED AND OVER THE FORECAST AREA FROM THU ONWARD.
THIS PATTERN WILL PROMOTE DAILY SEA BREEZE THUNDERSTORM DEVELOPMENT
WITH THE MOST FAVORABLE SWLY FLOW REGIME OF TUE GRADUALLY MORPHING
INTO THE LIGHT AND VARIABLE REGIME BY WEEK'S END. POPS WILL START
OUT ABOVE NORMAL AND THEN SETTLE TO NORMAL FROM WED ONWARD. TEMPS
WILL BE ABOUT 2-3 DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.MARINE...SOUTHWESTERLY FLOW GENERALLY BETWEEN 10 AND 15 KNOTS CAN
BE EXPECTED OVER THE NEXT COUPLE OF DAYS AS THE LOCAL GRADIENT
REMAINS TIGHT WITH THE NEARBY SURFACE TROF. AS THIS BOUNDARY
DISSIPATES AND THE SUBTROPICAL RIDGE RETURNS...WINDS AND SEAS WILL
DIMINISH TO TYPICAL SUMMERTIME LEVELS.

&&

.AVIATION...STILL EXPECTING FAIRLY WIDESPREAD COVERAGE OF CONVECTION
THIS AFTERNOON SO CONTINUED TEMPO GROUPS AT ALL TAF SITES. THE
PROFILE CONTINUES TO LOOK FAVORABLE FOR A FEW WET MICROBURSTS TO
OCCUR AS WELL...SO KEPT 30 KT GUSTS IN THE TEMPO GROUPS.
HOWEVER...GUSTS IN EXCESS OF 30 KTS ARE POSSIBLE IN THE STRONGER
STORMS. THE THREAT FOR MORNING VSBY RESTRICTIONS IN FG/BR WILL
DEPEND IN PART ON WHICH AREAS RECEIVE RAINFALL THIS EVENING...BUT
WENT AHEAD AND INCLUDED A TEMPO GROUP FOR A FEW HOURS OF EARLY
MORNING RESTRICTIONS AT KVLD WHICH IS MORE PRONE TO SEEING FG/BR.

&&

.FIRE WEATHER...RED FLAG CRITERIA IS NOT EXPECTED FOR THE NEXT
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   76  93  76  94  76 /  30  60  30  60  30
PANAMA CITY   80  90  80  90  79 /  30  50  30  50  30
DOTHAN        75  95  75  94  76 /  40  50  30  60  30
ALBANY        76  95  76  95  77 /  40  50  30  60  30
VALDOSTA      75  92  75  94  74 /  30  70  30  60  30
CROSS CITY    75  91  76  92  75 /  30  50  30  60  30
APALACHICOLA  79  89  79  89  78 /  30  50  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...WOOL
AVIATION/FIRE WEATHER...DVD
REST OF DISCUSSION...GODSEY/TAEGER
Hazardous weather outlook, Jul 10, 4:14 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 AM EDT SAT JUL 10 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-110930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
514 AM EDT SAT JUL 10 2010 /414 AM CDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A SURFACE TROUGH JUST TO OUR NORTH WILL BE THE FOCUS FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH
OF THE I-10 CORRIDOR. FURTHER SOUTH...DRIER AIR ALOFT AND GREATER
DISTANCE FROM THE TROUGH WILL KEEP THE ACTIVITY MORE ISOLATED IN
NATURE. THE MAIN THREAT WILL BE LOCALLY DAMAGING WINDS AS CONDITIONS
APPEAR FAVORABLE FOR THE FORMATION OF WET MICROBURSTS WITH THE
STRONGER AND MORE ORGANIZED STORMS. THESE STORMS WILL LIKELY
LINGER WELL INTO THE EVENING AS THE SURFACE TROUGH CONTINUES TO
PROVIDE FOCUS FOR DEVELOPMENT.

TEMPERATURES WILL NOT BE QUITE AS HOT AS PREVIOUS DAYS...HOWEVER
HIGHER SURFACE DEWPOINTS WILL STILL RESULT IN HEAT INDICES BETWEEN
100 AND 105 DEGREES BY THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL STALL JUST TO THE NORTH OF THE FORECAST AREA ON
SUNDAY. ALONG AND AHEAD OF THIS FRONT...SHOWERS AND THUNDERSTORMS
WILL AGAIN BE QUITE NUMEROUS. MAIN THREAT WILL BE GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

A PERSISTENT ONSHORE FLOW THIS WEEKEND WILL HELP RAISE THE RIP
CURRENT RISK TO MODERATE LEVELS DURING SUNDAY ALONG THE FLORIDA
PANHANDLE BEACHES.

THE UPCOMING WORK WEEK IS EXPECTED TO SEE TYPICAL SUMMER
CONDITIONS WITH A SCATTERING OF MAINLY AFTERNOON AND EVENING SEA
BREEZE STORMS. ALTHOUGH A STRONG STORM OR TWO IS POSSIBLE ON ANY
GIVEN DAY...NO ORGANIZED HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...A FEW
STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...AND
SPOTTERS ARE ASKED TO RELAY ANY REPORTS IF WARNINGS ARE ISSUED
NEARBY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Jul 10, 1:51 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT SAT JUL 10 2010

FLZ017-018-027-101945-
INLAND JEFFERSON-INLAND WAKULLA-LEON-
251 PM EDT SAT JUL 10 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON...LEON
AND WAKULLA COUNTIES...

* UNTIL 345 PM EDT

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TALLAHASSEE...MOVING EAST AT
15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

52-LANIER
Special weather statement, Jul 10, 2:42 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT SAT JUL 10 2010

FLZ017>019-027-028-118-127-128-102045-
COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL WAKULLA-INLAND
JEFFERSON-INLAND TAYLOR-INLAND WAKULLA-LEON-MADISON-
342 PM EDT SAT JUL 10 2010

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR
JEFFERSON...LEON...WESTERN MADISON...WESTERN TAYLOR AND WAKULLA
COUNTIES...

* UNTIL 445 PM EDT

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
TALLAHASSEE TO 12 MILES EAST OF WOODVILLE TO 11 MILES NORTHEAST OF
SAINT MARKS TO SAINT MARKS...OR ALONG A LINE EXTENDING FROM 13 MILES
EAST OF TALLAHASSEE TO 15 MILES NORTHEAST OF SAINT MARKS TO 11 MILES
NORTHEAST OF SAINT MARKS TO SAINT MARKS...MOVING EAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

52-LANIER

The radar

The Tallahassee radar (KTLH), 36 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 10, 2:58 PM EST
Where
Jefferson County, Waukeenah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.410, -83.950

A few trees were blown down in central Jefferson county. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251283.